Category: 

What are the Signs of a Heroin Overdose?

Article Details
  • Written By: Ron Marr
  • Edited By: Bronwyn Harris
  • Last Modified Date: 11 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Helium is the only element that was discovered in space before it was found on Earth.  more...

December 10 ,  1948 :  The UN adopted the Universal Declaration on Human Rights.  more...

Heroin is one of the most dangerous and addictive drugs ever manufactured. An opium derivative obtained via processing the Asian poppy plant, heroin is often known by street names such as smack, dope, horse, black tar, or junk. Users develop a tolerance that requires larger and larger doses to achieve the euphoric effects they seek, a habit that can often lead to a heroin overdose. The symptoms are many and varied, although the most obvious ones are coma, respiratory arrest, or death.

Some of the signs of a heroin overdose are virtually indistinguishable from the physical effects that take place when a user is in the midst of a heroin high. Some of these can include blue lips, skin, and fingernails, a weak pulse and very low blood pressure, and breathing that is both shallow and slow. Often, a person in the midst of a heroin overdose will exhibit cold and clammy skin, and spasms of the muscles and stomach. If you suspect that a person has taken a heroin overdose there is absolutely no time to lose. Call 911 or another emergency number immediately, for fatalities are not at all uncommon.

Ad

Heroin can be injected, smoked, or snorted. Contrary to popular belief, each method of ingestion is equally addictive. The chemical make-up of heroin is such that the drug travels almost instantaneously to the brain, with physical manifestations occurring immediately. Aside from the sense of euphoria, users will also exhibit a dry mouth, extreme tiredness, heavy limbs, and a massively diminished capacity for thought and emotion.

Although regular users are somewhat more likely to go into heroin overdose, again due to their need for any ever-increasing amount of the drug, first-time users are also at risk. Street heroin is often cut by dealers, meaning that the pure heroin is mixed with other substances to create a larger supply, sell a greater number of doses, and gain larger profits. The substances used to cut heroin can range from baby formula to rat poison, and thus a user never knows exactly what they are injecting, smoking, or snorting.

All heroin users are constantly at risk of an overdose, but there are numerous other health risks as well. There is a very high chance of contracting Hepatitis B and C, Human Immunodeficiency Virus (HIV) and Acquired Immunodeficiency Syndrome (AIDS) due to the practice of sharing needles. Users may also exhibit collapsed veins, heart infections, and liver disease. If a person survives a heroin overdose, they will usually be treated with methadone, buprenorphine, naloxone, or other drugs in an attempt to slowly wean them off of heroin.

Ad

You might also Like

Recommended

Discuss this Article

redstaR
Post 1

Another thing which highly increases your chance of overdosing on heroin is if you mix it with other drugs, especially alcohol or anti-anxiety medications. If you die from heroin, most of the time it's technically not an "overdose", meaning you've taken a toxic dose. Like the article says, street heroin is always cut, and whether rat poison is a common cutting agent or just a myth or not doesn't matter because even safer cutting agents can have adverse reactions in some users. It’s far more commonly a bad combination of drugs or impurities in the heroin itself.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email